Nebraska, 2024

Hail in Nebraska, July 1, 2024

July 1, 2024 · NWS FSD · 1 event in 1 county or zone

An elevated thunderstorm north of a warm front moved into northeast Nebraska and produced severe hail before dissipating in a more stable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An elevated thunderstorm north of a warm front moved into northeast Nebraska and produced severe hail before dissipating in a more stable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 1, 5:45 PM CST, 1 hour 44 minutes earlier. Its key messages:

  • Below normal temperatures continue through most of the week with high temperatures on the order of near seasonable to 5 to 10 degrees below average.
  • Severe weather remains possible this evening, with hail to the size of ping pong balls and damaging winds up to 60 MPH expected to be the primary hazards.
  • Heavy rain also remains possible tonight through Tuesday morning. Those along and southeast of a line extending from Tyndall/Sioux Falls/Marshall could see anywhere from a tenth to 1.5 inches. Locally higher amounts (2 to 3 inches) may still occur, especially in the presence of training storms. Thus, a Flood Watch has been issued for portions of our area.
  • Active weather pattern aloft supports periodic chances for showers and storms for the remainder of the week, with a brief lull possible Wednesday.
Area forecast discussion, Jul 1, 5:45 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
645 PM CDT Mon Jul 1 2024

.KEY MESSAGES...

- Below normal temperatures continue through most of the week
  with high temperatures on the order of near seasonable to 5 to
  10 degrees below average.

- Severe weather remains possible this evening, with hail to
  the size of ping pong balls and damaging winds up to 60 MPH
  expected to be the primary hazards.

- Heavy rain also remains possible tonight through Tuesday
  morning. Those along and southeast of a line extending from
  Tyndall/Sioux Falls/Marshall could see anywhere from a tenth
  to 1.5 inches. Locally higher amounts (2 to 3 inches) may
  still occur, especially in the presence of training storms.
  Thus, a Flood Watch has been issued for portions of our area.

- Active weather pattern aloft supports periodic chances for
  showers and storms for the remainder of the week, with a brief
  lull possible Wednesday.

&&

.DISCUSSION...
Issued at 251 PM CDT Mon Jul 1 2024

CURRENT THROUGH TONIGHT: Scattered showers and storms remain ongoing
across the region, with latest observations showing mostly cloudy
skies and temperatures in the mid to upper 60s. Broad WAA and an
increasing LLJ have also resulted in fairly breezy southeasterly
winds across our area, with gusts currently ranging between 25 to 45
MPH. Expect much of the same throughout the afternoon, with gusts
lessening to 15-25 MPH near sunset.

Heading into the evening, our attention turns to an advancing upper
level wave progged to push eastward across the Northern Plains. Have
already noted dewpoints in the lower 60s as far north as the MO
River Valley ahead of an advancing sfc warm front. Given the
efficient moisture transport in place, expect showers and storms to
redevelop near/shortly after sunset in areas west of the James
River. While a few of these storms could become strong to severe,
expect this initial wave to fizzle out as they push eastward into
dry/stable air near the sfc. Better chances for severe weather looks
to occur along the MO River Valley and along/south of Highway 18
between 00-06Z. While a few discrete storms may be possible
initially, expect storms to favor a linear storm mode - with ping
pong ball size hail and gusts up to 60 MPH being the primary hazards.

In addition to severe weather, also want to emphasis that heavy rain
will also be possible, especially with PWATs near/exceeding 2
inches. While there has been a slight decrease in rainfall totals
through Tuesday morning, still expect amounts to range between a
tenth to 1.5 inches along and southeast of a line from Tyndall/Sioux
Falls/Marshall. That being said, could still see pockets of locally
higher amounts (2 to 3 inches) occur, especially in the presence of
training storms. Thus, given the recent rains and saturated soils in
place, have decided alongside neighbors to issue a Flood Watch for
portions of our area, which will be in effect from 7 PM tonight
through 7 AM Tuesday. As always, we encourage you to have a way to
receive warnings. In the meantime, be sure to clear gutters and
street drains of all debris and make sure your sump pump is working.
And remember, if you encounter a flooded roadway - turn around,
don't drown!

TUESDAY AND WEDNESDAY: Sfc cold front dives across the region
Tuesday in the wake of the aforementioned upper level wave. A bit of
uncertainty still exist concerning how quickly this boundary will
advance across our area, which will in turn effect the odds of
seeing strong to severe storms. Latest CAMs would suggest a quicker
solution, thus, keeping the threat for severe weather largely
southeast of our area. However, if the cold front advances slower
than expected, can't rule out the possibility of seeing a few strong
to severe storms across NW Iowa. Will continue to monitor trends in
the meantime. Otherwise, look for afternoon highs to rise into the
upper 70s to lower 80s.

Should see dry conditions return late Tuesday night and continue for
much of the day Wednesday as sfc ridging slides overhead. 850 mb
temperatures will warm to the upper teens which will result in
seasonable high temperatures in the low to mid 80s. Lows during this
time will also remain fairly mild, as temperatures only fall into
the lower 60s.

WEDNESDAY NIGHT AND BEYOND: Precipitation chances return to the
forecast Wednesday evening as yet another upper level wave takes aim
at the region. While some fluctuations in timing may still occur,
expect showers and storms to be possible late Wednesday through
Thursday afternoon. As alluded to in the previous discussion,
ensembles continue to show high probabilities (near 100%) for
exceeding a tenth of an inch of rain. However, their probabilities
drop to about 30-50% for exceeding a half an inch of rain, with the
higher amounts generally across south-central South Dakota. Will
certainly need to keep an eye on things in the coming days, as it
will not take much rainfall to cause additional flooding concerns.

Periodic chances for showers and storms continue for the remainder
of the week as an active weather pattern lingers aloft. Temperatures
look to be a touch cooler Thursday and Friday, with highs largely in
the 70s and lows in the upper 50s. Drier conditions could make a
return this weekend as upper level ridging builds into the western
CONUS but too early to say if any ridge riding waves will bring
continued chances for rain to the area.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 644 PM CDT Mon Jul 1 2024

Breezy south-southeasterly winds will diminish this evening ahead of
an incoming cold front, with showers and thunderstorms expected to
develop and move through the region from southwest to northeast over
the next 12 hours. MVFR to IFR cigs and visbys are expected, with a
stratus deck likely hanging around behind after the showers/storms
have moved through.

As alluded to in the previous discussions, confidence is highest for
preciptation occuring in locations along and southeast of a line
from Tyndall/Sioux Falls/Slayton. A few storms could become strong
to severe, with hail and damaging winds being the primary hazards.
Tuesday will see the cold front finish pushing through the region
causing winds to shift out of the northwest, with another round of
scattered showers and thunderstorms in the afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Tuesday morning for SDZ070-071.
MN...None.
IA...Flood Watch through Tuesday morning for IAZ012>014-020>022-031-
     032.
NE...Flood Watch through Tuesday morning for NEZ013-014.

&&

DISCUSSION...SST
AVIATION...APT
Hazardous weather outlook, Jul 1, 5:57 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
657 PM CDT Mon Jul 1 2024

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ062-066-067-069>071-030000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton-
Union-
657 PM CDT Mon Jul 1 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Tonight

Showers and thunderstorms remain expected to develop this evening
into the overnight hours. A few severe storms will be possible
with hail to the size of ping pong balls and wind gusts to 60 mph,
most likely from 7 PM until 11PM. The other concern will be heavy
rain with 1 to 2 inches of rain possible, locally as high as 3
inches. Isolated flash flooding is possible, along with minor
rises on local rivers and streams.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An active pattern aloft will keep additional showers and
thunderstorms possible throughout the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-SDZ038>040-050-052>061-063>065-068-030000-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-
Hutchinson-Bon Homme-
657 PM CDT Mon Jul 1 2024

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Showers and thunderstorms remain expected this evening,
diminishing overnight prior to daybreak. While severe
thunderstorms look unlikely, pea-sized hail and wind gusts to 50
mph will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An active pattern aloft will keep additional showers and
thunderstorms possible throughout the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dixon

When
July 1, 7:29 PM CST to 7:30 PM CST
Where
Dixon County, 5.67 mi W of Wakefield
Measured
1 in hail
Reported by
Public
Coordinates
42.280, -96.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200005.